Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS Charleston, WV

June 25, 2009Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jun 25, 2009, 3:36 PM EDT for Carter County, Lawrence County, Kentucky. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 3:36 PM EDT (19:36 UTC)
Expired
Jun 25, 2009, 4:46 PM EDT
In force
70 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Carter County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 251936
FFWRLX
KYC043-127-252230-
/O.NEW.KRLX.FF.W.0014.090625T1936Z-090625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...
  NORTHWESTERN LAWRENCE COUNTY IN KENTUCKY...

* UNTIL 630 PM EDT

* AT 335 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GESLING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8334 3836 8324 3842 8325 3850 8319
      3845 8303 3840 8297 3841 8291 3836 8278
      3817 8282 3818 8300 3820 8301 3819 8306
      3827 8316 3819 8326 3823 8331

$$

26
1 follow-up statement
000 
WGUS71 KRLX 252046
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU JUN 25 2009

KYC043-127-252056-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-090625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER KY-LAWRENCE KY-
446 PM EDT THU JUN 25 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
LAWRENCE AND CARTER COUNTIES IN KENTUCKY...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS HEAVY RAIN IS NO LONGER
EXPECTED. HOWEVER...EXCESS RUNOFF MAY ALLOW STREAMS AND CREEKS TO
RISE A LITTLE BEFORE THEY START TO RECEDE.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8334 3836 8324 3842 8325 3850 8319
      3845 8303 3840 8297 3841 8291 3836 8278
      3817 8282 3818 8300 3820 8301 3819 8306
      3827 8316 3819 8326 3823 8331

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:59 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 25, 1:59 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT THU JUN 25 2009

.SYNOPSIS...
COLD FRONT MOVES THROUGH FRIDAY. NEXT COLD FRONT EXPECTED LATE SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION ALONG WV/KY BORDER REGION WILL CONTINUE MOVING SOUTH-
SOUTHEASTWARD FOR REST OF THE AFTERNOON. ADDITIONAL CONVECTION
EXPECTED TO FORM OVER CENTRAL AND WESTERN OHIO AND WILL MOVE
SOUTHEASTWARD THIS EVENING AND OVERNIGHT. SLIGHT RISK OF SEVERE
THUNDERSTORMS PER SPC AS FAR EAST AS OHIO RIVER.

OTEHRWISE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT INTO FRIDAY AHEAD OF A SURFACE COLD FRONT DROPPING
SOUTHWARD FROM THE GREAT LAKES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MODELS DIFFER ON TIMING OF COLD FRONT. GFS IS A TAD SLOWER THAN
THE NAM. PREFER A BLEND AND HAVE FRONT JUST PAST CWA. IN ANY CASE
DID KEEP SLT CHC AND CHC POPS IN FOR MUCH OF CWA INITIALLY AND
DECREASE FROM WEST TO EAST DURING THE DAY ON FRIDAY. DRIER AIR
MAKES ITS WAY IN ALONG WITH HIGH PRESSURE BEHIND THE FRONT FOR
FRIDAY NIGHT AND SATURDAY. NEXT FRONT MAKE ITS WAY TOWARDS THE
REGION ON SUNDAY. AGAIN TIMING DIFFERENCES IN THE MODELS. WENT
AGAIN WITH A BLEND AND GENERALLY WENT WITH INCREASING POPS OVER
MUCH OF THE CWA ON SUNDAY. GENERALLY WENT WITH BLEND OF CURRENT
GRIDS AND GUID THROUGHOUT. DID KEEP TEMPS ON THE WARM SIDE DURING
THE DAY AND GENERALLY IN THE 60S AT NIGHT

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MINOR TIMING DISCREPANCIES BETWEEN MODELS. LOW SLOWLY TRACKS
THROUGH THE GREAT LAKES MONDAY THROUGH WEDNESDAY. MOST OF THE
MOISTURE STAYS NORTH OF CWA. ALTHOUGH WEAK LOBE TO PASS CLOSE
ENOUGH TO WARRANT SLT CHC POPS ON WED. GENERALLY KEPT WITH HPC
GUID THROUGHOUT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTION WITH TOPS UP TO FL450 ALONG WV/KY BORDER MOVING SSE
AND WILL CLEAR AREA BY 21Z. ADDITIONAL CONVECTION FORMING OVER
WESTERN/CENTRAL OHIO WILL MOVE ACROSS AREA THIS EVENING. CHANCE
FOR THUNDERSTORMS CONTINUES OVERNIGHT AND FRIDAY AHEAD OF A COLD
FRONT DROPPING SOUTHWARD FROM GREAT LAKES.

AFTER 18Z SATURDAY...
NO SIGNIFICANT WEATHER THROUGH THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ARJ/TJT
NEAR TERM...JKF
SHORT TERM...ARJ/TJT
LONG TERM...ARJ/TJT
AVIATION...JKF
Hazardous weather outlook, Jun 25, 3:38 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT THU JUN 25 2009

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
260745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-HARRISON-
338 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>040-046-047-
260745-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
338 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 25, 9:47 AM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
947 AM EDT THU JUN 25 2009

OHZ083-086-251415-
GALLIA-JACKSON-
947 AM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT GALLIA AND SOUTHEASTERN JACKSON
COUNTIES...

AT 946 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR RIO GRANDE...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CENTERPOINT AROUND 955 AM...RIO GRANDE AROUND
1000 AM...ADAMSVILLE AROUND 1005 AM...GAGE AROUND 1010 AM AND
GALLIPOLIS AROUND 1015 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 25, 1:17 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT THU JUN 25 2009

KYZ101>103-251745-
BOYD-CARTER-GREENUP-
117 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHEASTERN CARTER AND
SOUTHERN GREENUP COUNTIES...

AT 116 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR GREENBO LAKE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR HOPEWELL AROUND 125 PM...NAPLES AROUND 135 PM
AND COALTON AROUND 145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 25, 2:04 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             GRAYSON                 38.33N 82.94W
06/25/2009  E0.75 INCH       CARTER             KY   DEPT OF HIGHWAYS

&&

NW
Special weather statement, Jun 25, 2:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT THU JUN 25 2009

KYZ102-251900-
CARTER-
230 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR CARTER...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GESLING AROUND 240 PM...CARTER CAVES STATE
PARK AROUND 245 PM...OLIVE HILL AROUND 255 PM AND GRAHN AROUND 300
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 25, 3:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU JUN 25 2009

KYZ102-252000-
CARTER-
325 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER COUNTY...

AT 321 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR CAMP DIX...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CARTER AROUND 350 PM...GESLING AROUND 355 PM
AND OLIVE HILL AROUND 400 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:31 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup, Lawrence44 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.